Abstract: Case Reports |

Fatal Pulmonary Nontuberculous Mycobacterial Infection In A Patient Receiving Etanercept for Rheumatoid Arthritis FREE TO VIEW

Syed H. Jaffery, MBBS; Maria Carrillo, MD*; Alan D. Betensley, MD
Author and Funding Information

Henry Ford Hospital, Detroit, MI


Chest. 2004;126(4_MeetingAbstracts):944S-945S. doi:10.1378/chest.126.4_MeetingAbstracts.944S
Text Size: A A A
Published online

INTRODUCTION:  Inhibition of tumor necrosis factor-alpha (TNF-alpha) with either infliximab or etanercept has been beneficial in multiple diseases. Infliximab is a TN-alpha antibody approved by the FDA for rheumatoid arthritis and Crohn’s disease. Etanercept is a soluble TNF-alpha receptor approved for rheumatoid arthritis, psoriatic arthritis, and ankylosing spondylitis.

CASE PRESENTATION:  A seventy-two year old male presented with dyspnea, purulent sputum, night sweats, and weight loss. He was taking etanercept and leflunomide for rheumatoid arthritis, and etanercept had been taken for at least three years. Physical examination was normal except for multiple nodules and joint deformities. Chest computed tomography performed that morning as part of a lung cancer screening trial revealed a seven by eight centimeter thick-walled cavity in the superior segment of the left lower lobe(figure 1). The differential diagnosis included lung abscess, tuberculosis, and bronchogenic carcinoma, and the patient was empirically treated with levofloxacin and clindamycin. Etanercept and leflunomide were discontinued, and sputum samples for AFB were ordered. On hospital day #4 he developed massive hemoptysis and required mechanical ventilation. Bronchoscopy revealed bright red blood originating from the superior segment of the left lower lobe. Soon after completion of the bronchoscopy, it was revealed that there were many acid fast bacilli seen on direct smear of sputum obtained the previous day. Isoniazid, rifampin, ethambutol, and pyrazinamide were started. Over the following 3 days, the patient had fevers up to 41.3 degrees celcius, and he became hypotensive on day #7. Despite being treated with vasopressors, the patient died that evening. Subsequent microbiologic identification revealed many mycobacterium avium complex (MAC) from multiple respiratory cultures, and no other pathogenic organisms were identified from cultures of blood, urine, and sputum.

DISCUSSIONS:  TNF-alpha plays an important role in the response to intracellular pathogens such as mycobacteria, candida, and listeria. Since the introduction of infliximab and etanercept, there have been at least 82 cases of tuberculosis associated with infliximab; 11 cases of tuberculosis with etanercept; and 6 cases of MAC, one of M.kansasii, and one of M.marinum reported with etanercept(1). The details of etanercept related NTM infections are not readily available as there are no individual case reports published in the medline-referenced literature. Our patient was also taking leflunomide, and we cannot conclude that this medication did not contribute to the MAC infection. Leflunomide suppresses T-cell and B-cell proliferation and inhibits the proliferation of smooth muscle cells. Pseudomonal lung abscess has been described in a patient receiving both leflunomide and infliximab (2), but neither tuberculous nor nontuberculous mycobacterial infection has been described with leflunomide alone. Unfortunately in our case, mycobacterial blood cultures were not obtained, and the autopsy was declined, so we do not know with certainty if the development of septic shock was related to disseminated MAC. Nevertheless, the hemoptysis was clearly related to the lung cavity, and multiple smear positive respiratory specimens are convincing evidence that the cavity represents true NTM pulmonary disease. The resulting respiratory failure was clearly a contributing factor towards the patient’s death.

CONCLUSION:  Anti-TNF therapy has been implicated as a risk factor for tuberculosis, but the risk of serious NTM infection is rarely contemplated. Our case suggests that anti-TNF therapy may contribute to MAC infection. Complications of MAC, including hempotysis and dissemination, can be life-threatening. Currently, many physicians screen patients for latent tuberculosis prior to the initiation of anti-TNF therapy, but screening for NTM is not routinely performed. Obtaining sputum and screening for NTM may help identify patients at risk of developing NTM disease during treatment with TNF-alpha inhibitors. In addition, NTM should be considered in the differential diagnosis of lung cavity, and early empiric treatment may potentially be beneficial.

DISCLOSURE:  M. Carrillo, None.

Monday, October 25, 2004

4:15 PM - 5:45 PM


Cush JJ, Matteson EL. ACR Hotline. Atlanta, GA: 2001;
Kiely PD, Johnson DM.Rheumatology (Oxford).2002Jun;41(6):631–7.




Cush JJ, Matteson EL. ACR Hotline. Atlanta, GA: 2001;
Kiely PD, Johnson DM.Rheumatology (Oxford).2002Jun;41(6):631–7.
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543